Jump to content

Blood Clot Experience?


Recommended Posts

I first posted about two weeks ago wondering about zometa increasing bone pain, it turns out that the sharp increase in Dad's leg pain had been caused by a large blood clot. The Doc had tried to admit Dad to the hospital on the 12th but Dad refused, mostly because the last time he was admitted, the hospital did a very poor job at controlling his pain. (Also, they have bad TV). His leg pain continued with severe swelling in his upper leg/groin through the 19th when they did an ultrasound & found a large blood clot in the groin area.

Admitted to hospital and started on Heparin (had been on coumadin at home). 1-23 His swelling hasn't subsided much, pain still bad, and he is currently waiting to do a CT scan to see if the clot has moved, etc. Doc's are saying he will need to be on the low-weight heparin when he does return home (home injections everyday) but the insurance company may need to be sold on the matter because the Heparin for home costs $100-$150 per DAY. (WHAT?) Why would the insurance company have anything to say in the matter??? The low cost coumadin obviously didn't work because he developed a large blood clot while on it. Not sure what they will do if the clot has moved toward the heart/lungs??

Interested in hearing any suggestions/insight on the medication and recovery from this type of clot.

Also, beware of sudden increase of pain in leg or occasionaly, arm. The pain increased way before (7-10 days)the swelling started. I have read that blood clots are the second leading cause of death for cancer patients (scary!!)

Brenda

Link to post
Share on other sites

Brenda,

My mom had a DVT in her right calf in mid november and was admitted to the hospital for a period of 2 days. I can totally understand your frustration with the hospital too, we were so horrified by their incompetence in managing my mom's pain (or doing anything at all for that matter) that we managed to get her released earlier. This was when she decided not to ever go back to the hospital and we started home hospice care.

Mom has been and probably always will be very quick to oppose most medications. She was very against the coumadin because she knew someone who had a bad reaction... and the fact that warfarin was first used as a rat poison had her totally turned off to the idea... She stopped taking coumadin

We were at first very upset at her for turning down what the doctor offered as the solution to her problems, but she was feeling as if things were turning for the worst and she just didnt like how sick the coumadin and heparin were making here feel.

After the pain from the clot subsided she just stopped taking everything due to the nausea associated with it. We were so scared at first because we also had heard that clots were one of the leading causes of cancer deaths and the doctors tried scaring her to change her mind, but being thick-headed (wonder where i get it) she ignored them and decided to try a few natural anticoagulants.

We really didnt like the idea of her ignoring the doctors this way so i spoke with the hospice care nurse alittle about that and he suggested plavix and baby aspirin which she has been on for quite some time now and no further problems.

im certainly not condoning my moms blatant disregard for doctors by any means, it kinda drives me crazy... just wanted to tell you our story and see if it helped at all.

Most of all never give up hope, try to listen to the doctors and know your options... My mom and I will be praying for you both.

~Dave

PS: forgot one other thing... they have a surgery where they place a type of mesh filter in the vein to catch any clot from traveling to the heart/lungs... they first told her that was what ther were going to do nd then changed their minds midway thru saying that cancer patients make so many clots we'd have to put them everywhere... havent had any clots since... and i must say there flip flopiness is one of the reasons she decided to ignore what they told her. just wondering if they mentioned that option yet.

Link to post
Share on other sites

Thanks Dave, I'll pass that info along to my Dad & Jane (Can't wait to hear how the insurance company responds - they are still fighting about last years PET scan). I've heard about the filter in the vein and "clot Busting" medications (very dangerous) as well - they haven't said anything yet about those procedures - I guess that would only come up if the clot moved?? My parents brought some of my dad's perscriptions with to the hospital this time to supplement for pain if they get the standard.. "You are not due for more pain meds for another 3 hours, blah, blah, blah..." as if he wants to be a morphine addict or something - go figure!

Thanks again,

Brenda

Link to post
Share on other sites

Beanie, Heparin is the drug of choice for those afflicted with blood clots who have Cancer. It works on a different part or stage of the clotting mechanism.

Also Coumadin levels can need to be checked and changed often due to the fact that just eating a food that is high in Vit. K can quickly make it neutralized or inaffective!

You can, once stable, go home on Levenox, sub cutanious shots of low molecular weight heparin, once or twice a day. You give it like Insulin shots.

Prayers for a good solution for her. Donna G

Link to post
Share on other sites

I've been using Lovenox for 3.5 years due to high d-dimmer #s, my onc also believes that Lovenox helps with the survival rate for sclc.

My insurance covers it for 6 months at a time and then requires that the onc sends paper work verifying need etc.

I use one 60mg shot per day (injected into my belly) and the cost when I started was $1300 for 30 pre-filled syringes. I don't know if the cost has changed (I presume it has)as I only pay the co-pay.

At this point I am covered within my husbands group insurance but when he retires we are not sure if individual policies will cover it. My hemotologist suggested contacting the manufacturer if I can't get coverage and try for a study program.

He also said that 2 other US companies are trying for FDA approval and this would bring the price down considerably.

Good luck,

Geri

Link to post
Share on other sites

I concur wit what has ben said here. My dad has a blood clot. The whole blood clot situation is very frustrating for him. His clot is in his right arm pit. It came suddenly with pain and swelling. Heparin and coumeidin and Lovenox injections. He was in hospital for 4 days in Ocotber. Once a week lovenox ever since resulting in Dec. hospital stay when they over thinned him and he was super anemic...He was trasfused 6 units of blood and blood colt is still there!

Now he's in hospital for pneumonia. The doc is giving him megace (appetite enhancer) but he's giving Dad coumidin again becasue it can cause blood clots. Sonogram shows blood clot is still there. I heard these things can last a long time but I know he is really tired of it.

Dad is a compliant patient. I have seen the other side of the story when my FIL had NSCLC in 1999. He was very much like your mom. He took the the road less traveled. He would pick and choose which meds to take but not tell us. Very frustrating. Hang in there. Let uys know how you are doing. You are in my prayers. I am glad you found us.

Hugs,

Eppie

Link to post
Share on other sites

The hospital staff will not want your dad to be dosing himself with his own medications. It would be better to make waves and get pain management involved.

IV continuous drip morphine can work well, with a patient-controlled bonus booster so much per hour. Pain patches work well for some people, too.

Link to post
Share on other sites

Brenda,

my mother was sent home from the hospital on low molecular weight heparin (tinzaparin, the same as lovenox) after her blood clot, which developed in her lung about 3 weeks after surgery. her docs have explained to us that coumadin is much, much harder to control that the LMW stuff. the flipside is, I guess, coumadin is easier to stop if a bleed begins.

I really do not want to alarm you, but my mother had serious, serious internal bleeding incidents on BOTH blood thinners. they're a necessary evil, I suppose, but they come with a risk. all I can tell you is do not take any shortness of breath (bleeding into her pericardium, after surgery and the clot) or neurological symptoms (bleeding into her brain when coumadin interacted with Tarceva) lightly while he's on the blood thinners.

as you can see, many people are perfectly fine on them for long periods of time. I know my father had coumadin for 6 months after mitral valve surgery and was 100% fine. as with everything involving LC, we have to keep as close an eye on the treatments as we do the cancer. :roll:

seriously, though, I don't say all this to scare the heck out of you, just to tell you my mother's experience.

I hope your dad is feeling better.

xoxo

amie

Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Restore formatting

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

×
×
  • Create New...